Pennsylvania, 2022

Damaging Wind in Pennsylvania, June 14, 2022

June 14, 2022 · NWS PBZ · 1 event in 1 county or zone

A new mesoscale convective system (MCS) developed from the outflow of a previously mature MCS in southern Wisconsin before venturing southeast into the Ohio River Valley the evening of June 13th. Strong winds from Indiana to eastern Ohio were measured and observed; the Fort Wayne International Airport in the state of Indiana measured a wind gust of 98mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A new mesoscale convective system (MCS) developed from the outflow of a previously mature MCS in southern Wisconsin before venturing southeast into the Ohio River Valley the evening of June 13th. Strong winds from Indiana to eastern Ohio were measured and observed; the Fort Wayne International Airport in the state of Indiana measured a wind gust of 98mph.

The county that was hit the hardest was Tuscarawas, as a rear inflow jet advances from the northwest. Drones, a damage survey team, and aerial satellite data (Sentinel 2) showed numerous swaths of tree damage in central Tuscarawas County. Isolated areas experienced wind damage equivalent to an EF2 tornado (wind gusts up to 120mph).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 14, 12:25 AM EST, 9 minutes earlier.

Area forecast discussion, Jun 14, 12:25 AM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
125 AM EDT Tue Jun 14 2022

.SYNOPSIS...
Warm, humid conditions and periodic thunderstorms can be
expected through mid week.

&&

.NEAR TERM /THROUGH TODAY/...

Showers and thunderstorms early this morning will accompany a
weakening MCS crossing the region. Damaging wind is the primary
threat....along with more isolated cases of localized flooding.

In the wake of the MCS, building high pres will return dry
conditions with daytime highs slightly above normal.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
Heat advisories and/or warnings look likely needed Wednesday as
ridging builds further and heat index values rise to 100F+
across the majority of the forecast area. Advisory levels will
again be possible Thursday across southern zones as well.

In addition to the heat, another shortwave will move into the
the lower Great Lakes region as a warm front extends into the
forecast area for Wednesday afternoon. With the heat and
unstable conditions, this could initiate a few showers and
thunderstorms as well. Depending on the coverage here, this
could disrupt the heat index values as well.

By Thursday and into Thursday night a strong shortwave looks to
finally weaken the ridge as it ushers a cold front into the
forecast area. While some very warm temperatures are likely for
the Thursday as well, the onset of a cold front into the
forecast area could lead to some severe storms again into
Thursday night. Due to this, the SPC has put the Upper OH Valley
in an outlook for severe weather. This corresponds to the break
down of the ridge as the breakdown of the ridge is also a
period to watch for as this usually leads to unsettled weather.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The cold front passing through will lead to cooler temps for
Friday and into the coming weekend. High pressure will move in
behind the front for the weekend as well leading to some quieter
weather. As well, the upper level pattern will shift with a
ridge building in the west once again leaving the PBZ forecast
area in between a deep trough off to the east and ridging in the
west. The rest of the forecast period looks to be seasonal and
dry.

&&

.AVIATION /05Z TUESDAY THROUGH SATURDAY/...
Expect restrictions in tsra and potential wind gusts up to 40
kts associated with a crossing MCS. Rapid improvement can be
expected after daybreak via building high pres.

.Outlook...
Rain and restriction are again likely for late Wednesday and
Thursday with the approach and passage of a cdfnt.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jun 14, 12:09 AM EST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
109 AM EDT Tue Jun 14 2022

PAZ020-021-029-031-073>076-WVZ001>004-012-021-509>514-150515-
Beaver-Allegheny-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
109 AM EDT Tue Jun 14 2022

...SEVERE THUNDERSTORM WATCH 364 IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...

This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid weather is expected through mid week. Heat advisories
and/or warnings may be needed Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-150515-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-
109 AM EDT Tue Jun 14 2022

...SEVERE THUNDERSTORM WATCH 361 IN EFFECT UNTIL 3 AM EDT EARLY THIS
MORNING...

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid weather is expected through mid week. Heat advisories
and/or warnings may be needed Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-013>016-022-023-150515-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong-
Indiana-
109 AM EDT Tue Jun 14 2022

This Hazardous Weather Outlook is for western Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid weather is expected through mid week. Heat advisories
may be needed Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 14, 12:22 AM EST, 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
122 AM EDT Tue Jun 14 2022

OHZ048-057-058-068-140615-
Guernsey OH-Noble OH-Coshocton OH-Muskingum OH-
122 AM EDT Tue Jun 14 2022

...STRONG THUNDERSTORMS WILL IMPACT WESTERN GUERNSEY...SOUTHWESTERN
COSHOCTON...MUSKINGUM AND WESTERN NOBLE COUNTIES THROUGH 215 AM
EDT...

At 122 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hanover to near Shawnee. Movement was
southeast at 65 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Zanesville, Cambridge, Caldwell, New Concord, Byesville, South
Zanesville, North Zanesville, Dresden, Frazeysburg, Dudley, Philo,
and Pleasant Grove.

This includes the following highways...
  Interstate 70 in Ohio near mile marker 143, and between mile
  markers 145 and 186.
  Interstate 77 in Ohio between mile markers 19 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM EDT for
east central Ohio.

&&

LAT...LON 3995 8223 3995 8220 4023 8218 4025 8220
      4012 8145 3958 8147 3959 8159 3966 8159
      3967 8164 3975 8164 3977 8207 3982 8208
      3982 8217 3991 8216 3991 8223
TIME...MOT...LOC 0522Z 295DEG 56KT 4012 8222 3966 8221

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

RACKLEY
Special weather statement, Jun 14, 12:28 AM EST, 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
128 AM EDT Tue Jun 14 2022

OHZ050-PAZ020-021-029-031-073-075-076-WVZ001-002-140615-
Jefferson OH-Fayette Ridges PA-Greene PA-Westmoreland PA-Beaver PA-
Allegheny PA-Washington PA-Fayette PA-Brooke WV-Hancock WV-
128 AM EDT Tue Jun 14 2022

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN JEFFERSON...SOUTHERN
BEAVER...WASHINGTON...ALLEGHENY...SOUTHWESTERN WESTMORELAND...
GREENE...NORTHWESTERN FAYETTE...BROOKE AND HANCOCK COUNTIES THROUGH
215 AM EDT...

At 128 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Toronto to near Avella to 10 miles
northeast of Hundred. Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pittsburgh, Mount Lebanon, Bethel Park, Ross Township, Monroeville,
Moon Township, McMurray, Weirton, McKeesport, Washington, Franklin
Park, and Uniontown.

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 7 and 53.
  Pennsylvania Turnpike between mile markers 65 and 68.
  Interstate 79 in Pennsylvania between mile markers 6 and 71.
  Interstate 376 in Pennsylvania between mile markers 46 and 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 300 AM EDT for
east central Ohio. A Severe Thunderstorm Watch also remains in effect
until 600 AM EDT for western and southwestern Pennsylvania...and
northern West Virginia.

&&

LAT...LON 4062 8017 4033 7967 3985 7967 3974 8045
      4027 8039 4051 8075
TIME...MOT...LOC 0528Z 265DEG 44KT 4046 8066 4027 8039 3982 8037

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

RACKLEY

The radar

The Pittsburgh radar (KPBZ), 45 km away, was scanning. The volume nearest the first event began at 05:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
June 14, 12:34 AM EST
Where
Washington County, 0.53 mi W of Vankirk
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Crop damage
$5,000
Reported by
Social Media
Coordinates
40.130, -80.260

Cove Road blocked due to downed tree landing on road and power lines. Over 700 people without power across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028184.